Multidimensional Ellsberg

TitleMultidimensional Ellsberg
Publication TypeJournal Article
Year of Publication2015
AuthorsEliaz K, Ortoleva P
JournalManagement Science
Volume62
Paginationmnsc.2015.2240
Date Publishedaug
ISSN0025-1909
ISBN Number0025-1909
Keywordsa variation on ellsberg, ambiguity aversion, an experimental study of, and, attitudes towards am-, certain probabilities vs, ellsberg paradox, mul-, paper circulated under the, previous versions of this, tidimensional ambiguity, titles, un-, uncertain outcomes, uncertainty aversion
AbstractThe classical Ellsberg experiment presents individuals with a choice problem in which the probability of winning a prize is unknown (uncertain). In this paper, we study how individuals make choices between gambles in which the uncertainty is in different dimensions: the winning probability, the amount of the prize, the payment date, and the combinations thereof. Although the decision-theoretic models accommodate a rich variety of behaviors, we present experimental evidence that points at systematic behavioral patterns: (i) no uncertainty is preferred to uncertainty on any single dimension and to uncertainty on multiple dimensions, and (ii) "correlated" uncertainty on multiple dimensions is preferred to uncertainty on any single dimension.
URLhttp://pubsonline.informs.org/doi/10.1287/mnsc.2015.2240
DOI10.1287/mnsc.2015.2240